Drought, Central St. Louis
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Central St. Louis forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
The lack of snow and rain contributed to extreme drought conditions continuing throught the month of January across all of northeast Minnesota. 12 inches.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
The lack of snow and rain contributed to extreme drought conditions continuing throught the month of January across all of northeast Minnesota. Duluth only recorded 0.20 inches of precipitation for the month, which is well below the normal amount of 1.12 inches. Season snowfall departures from normal were over 50 percent through the end of January for both Duluth and International Falls. The lack of a substantial snow pack even contributed to a 100 acre cattail fire near the Leech Lake area of Cass County on January 17th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 31, 11:49 PM CST, 11 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1149 PM CST SUN DEC 31 2006
.DISCUSSION...STILL SNOWING HARD FROM THE TIP OF THE ARROWHEAD
DOWN INTO NORTHWESTERN WISCONSIN. HAVE DECIDED TO UPGRADE THE FOUR
SOUTH SHORE COUNTIES TO A WINTER STORM WARNING. REPORTS OF UP TO
4 INCHES ACROSS THE SOUTH SHORE...WITH A WEBCAM IN HURLEY SHOWING
HEAVY SNOW AND DECENT ACCUMULATION. THE GRAVITY WAVE INDUCED BAND
OF SNOW IN DOUGLAS COUNTY WAS STARTING TO PULL OFF TO THE EAST
SOMEWHAT...BUT STILL COVERING THE SOUTHEASTERN HALF OF DOUGLAS
COUNTY. HAVE WENT WITH 5 TO 9 INCHES WITH LOCALLY HIGHER AMOUNTS
ALONG THE SOUTH SHORE...AND WILL CONTINUE WITH A SNOW ADVISORY FOR
POINTS SOUTH...INCLUDING SPOONER...HAYWARD AND PHILLIPS. HAVE ALSO
EXTENDED THE ARROWHEAD UNTIL 5 AM. A CALL TO THE SHERIFFS
DEPARTMENT IN COOK COUNTY INDICATED ROAD CONDITIONS BECOMING BAD
ALONG THE GUNFLINT TRAIL. IN NW WI...HIGHWAY 2 FROM SUPERIOR TO
ASHLAND WAS IMPASSABLE ACCORDING TO THE SHERIFFS DEPARTMENT AND
THE DEPARTMENT OF TRANSPORTATION. THINGS WERE WINDING DOWN ON THE
MINNESOTA SIDE...OTHER THAN IN THE ARROWHEAD. THE HIGHEST REPORT
IN NORTHEASTERN MINNESOTA WAS 10 INCHES IN BABBITT. WILL ALSO
CONTINUE THE SMALL CRAFT ADVISORY WITH THE SILVER BAY MARINE
OBSERVATION (SLVM5) INDICATING SUSTAINED 28 KT WINDS WITH GUSTS TO
37 KT DEVILS ISLAND CMAN WAS REPORTING GUSTS TO 34 KT.
&&
.PREV DISCUSSION... /ISSUED 941 PM CST SUN DEC 31 2006/
DISCUSSION...SNOW CONTINUED TO PILE UP ACROSS THE AREA...FROM
PINE COUNTY...INTO THE ARROWHEAD...AND NW WI. HAVE EXTENDED THE
WINTER STORM WARNING FOR PINE COUNTY...AS WE HAVE SEEN THE
DEVELOPMENT OF GRAVITY WAVE INDUCED SNOWFALL ACROSS THE PATTISON
RANGE...EXTENDING BACK INTO NORTHERN PINE COUNTY. IT IS SNOWING
HEAVILY IN ASKOV RIGHT NOW AND THERE HAS ALREADY BEEN A HALF FOOT
OF SNOW SO FAR THROUGH 9 PM. SEE NO REASON THEY WOULD NOT SEE
AROUND 9 INCHES DUE TO THE DEVELOPMENT OF THIS BAND OF SNOW
STRETCHING ALONG THE PATTISON RANGE. EARLIER THIS EVENING...WE
RECEIVED OTHER REPORTS OF NEAR 9 INCHES ACROSS PORTIONS OF THE
IRON RANGE NEAR BABBITT. FURTHER EAST...HAVE ISSUED A SNOW
ADVISORY FOR NORTHWESTERN WISCONSIN...WHERE SNOW HAD DEVELOPED
NICELY DURING THE EVENING. WENT WITH AN ADVISORY FOR 2 TO 5 INCHES
OF ACCUMULATION...ALTHOUGH WILL HAVE TO WATCH THIS AREA...AS SOME
PLACES CLOSER TO THE LAKE MAY NEED TO BE UPGRADED TO A WARNING.
THE OTHER MAJOR CHANGE WAS TO ISSUE A SMALL CRAFT ADVISORY FOR
LAKE SUPERIOR EARLIER THIS EVENING...WITH WINDS ALREADY GUSTING TO
NEAR 30 KNOTS ACROSS A MAJORITY OF THE WESTERN PORTION OF THE
LAKE...AND THERE IS A NEW SHIP REPORT INDICATING 30 KT SUSTAINED
WINDS IN THE OPEN LAKE. WINDS SHOULD DIMINISH ON NEW YEARS DAY.
SHOULD BE SOME BLOWING AND DRIFTING SNOW OVERNIGHT...BUT PROBABLY
NOT TOO MUCH DUE TO THE WET NATURE OF THE SNOW AND INLAND WINDS
THAT ARENT TOO GUSTY.
PREV DISCUSSION... /ISSUED 725 PM CST SUN DEC 31 2006/
DISCUSSION...SEVERAL BANDS OF FAIRLY IMPRESSIVE SNOWFALL DUE TO
STRONG DEFORMATION ON BACK SIDE OF DEPARTING LOW. HAVE RECEIVED
A FEW REPORTS UP TO 6 INCHES...AND THINK SOME PLACES WILL COME IN
WITH AROUND 8 FROM PINE COUNTY TO COTTON...EMBARRASS AND ELY. JUST
EAST OF THIS BAND...PRECIPITATION WAS GENERALLY DIMINISHING WITH
THE EXCEPTION OF SOME BETTER BANDS IN THE ARROWHEAD. HAVE JUST
UPDATED THE GRIDS/WSW TO ADD PINE COUNTY TO THE WARNING...AS IT
LOOKS LIKE THEY COULD RACK UP SOME IMPRESSIVE TOTALS IN A SLOW
MOVING BAND STRETCHED FROM SOUTHWEST TO NORTHEAST THROUGH THE
COUNTY. DEFINITELY A SHARP CUTOFF TO THE PRECIPITATION...WITH THE
PRECIPITATION NEARLY ENDING FROM CRANE LAKE...TO HIBBING TO
MCGREGOR. NOT MUCH GOING ON ACROSS NW WI YET. THE MODELS TRY TO
FILL IN THE PRECIPITATION ACROSS THIS AREA...BUT SO FAR ONLY A FEW
DECENT BANDS. CURRENT THINKING IS THAT THIS AREA WILL BE FINE
WITHOUT A HEADLINE. ANOTHER ROUND OF UPDATES WILL BE SENT AROUND 9
PM...WHEN THE SAINT LOUIS COUNTY AND PINE COUNTY WARNINGS ARE SET
TO EXPIRE.
WILL HAVE TO KEEP AN EYE ON WINDS...AS WE MAY NEED TO HOIST A
SMALL CRAFT ADVISORY FOR LAKE SUPERIOR.
PREV DISCUSSION... /ISSUED 354 PM CST SUN DEC 31 2006/
DISCUSSION...A COLD FRONT CONTINUES TO TRACK EWD OVER THE
NORTHLAND THIS AFTERNOON...DRAWING COLDER AIR ACROSS OUR FCST
AREA. AS A RESULT...PRECIPITATION ACROSS OUR CWA HAS EITHER
CHANGED OVER TO SNOW...OR WILL CHANGE OVER TO SNOW SOON. LIFT
ASSOCIATED WITH THE FRONT AND UPPER LEVEL SHORTWAVE WILL CONTINUE
TO PRODUCE PRECIPITATION ACROSS THE ERN TWO THIRDS OF OUR FCST
AREA THIS EVENING. AS THE UPPER LEVEL TROUGH AXIS PROPAGATES
EWRD...THE BACK EDGE OF THE SNOW WILL CONTINUE TO MOVE EWRD AS
WELL. TAKING INTO CONSIDERATION MODEL QPF AMOUNTS...A LOW SNOW TO
WATER RATIO...SOME MELTING...FEEL THAT SNOW ACCUMULATION TONIGHT
ACROSS OUR NWRN WI ZONES AND PINE COUNTY WILL STAY BELOW ADVISORY
CRITERIA. FARTHER NORTH WE WILL KEEP THE WARNING IN EFFECT ACROSS
SAINT LOUIS...COOK...LAKE AND CARLTON COUNTIES...WHERE AN
ADDITIONAL 2 TO 4 INCHES OF SNOW IS LIKELY. THIS HIGHEST SNOWFALL
AMOUNTS ARE EXPECTED ACROSS THE ARROWHEAD REGION AWAY FROM LAKE
SUPERIOR.
MOST OF THE SNOW WILL TAPER OFF TO SCATTERED SNOW SHOWERS OR
FLURRIES ACROSS OUR MN ZONES AFTER MIDNIGHT. HOWEVER ACCUMULATING
SNOW SHOULD CONTINUE ACROSS NWRN WI AFTER MIDNIGHT RESULTING IN
THE 2 TO 4 INCHES OF SNOW ACCUMULATION. SOME LAKE ENHANCEMENT IS
POSSIBLE ACROSS GOGEBIC RANGE...AS INDICATED BY THE NAM12...SO A
FEW LOCATIONS MAY SEE SLIGHTLY HIGHER AMOUNTS.
MOST OF THE SNOW SHOULD END BY MONDAY MORNING AS HIGH PRESSURE
BUILDS ACROSS THE UPPER MIDWEST. HOWEVER ISOLATED SNOW SHOWERS MAY
DEVELOP ACROSS OUR NRN ZONES...WHILE SCATTERED LAKE EFFECT SNOW
SHOWERS MAY LINGER ACROSS THE SNOWBELT OF NWRN WI. DRY CONDITIONS
ARE THEN EXPECTED THROUGH MIDWEEK.
&&
POINT TEMPS/POPS...
DLH 22 32 16 32 / 90 10 10 10
INL 18 27 9 30 / 30 20 10 10
BRD 21 30 14 32 / 40 10 10 10
HYR 26 33 14 34 / 90 10 10 10
ASX 28 34 18 36 / 90 30 10 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING UNTIL 5 AM CST MONDAY FOR NORTHERN
COOK/NORTHERN LAKE-SOUTHERN COOK/LAKESHORE-SOUTHERN
LAKE/LAKESHORE.
WI...WINTER STORM WARNING UNTIL 5 AM CST MONDAY FOR ASHLAND-BAYFIELD-
DOUGLAS-IRON.
SNOW ADVISORY UNTIL 5 AM CST MONDAY FOR BURNETT-PRICE-SAWYER-
WASHBURN.
LS...SMALL CRAFT ADVISORY UNTIL 12 PM CST MONDAY FOR LSZ121-LSZ140-
LSZ141-LSZ142-LSZ143-LSZ144-LSZ145-LSZ146-LSZ147-LSZ148.
DAPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 636 PM CST SUN DEC 31 2006 LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004- 006>009-011130- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS- NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS- SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS- SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN- SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD- ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 636 PM CST SUN DEC 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA... NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT A WINTER STORM WARNING REMAINS IN EFFECT FOR AN AREA FROM PINE COUNTY THROUGH THE IRON RANGE AND ARROWHEAD THROUGH THE EVENING. TOTAL SNOWFALL IS EXPECTED TO REACH 4 TO 8 INCHES ACROSS MUCH OF THIS AREA...ALTHOUGH AMOUNTS WILL BE LESS NEAR LAKE SUPERIOR. AMOUNTS OF GENERALLY 2 TO 4 INCHES ARE EXPECTED IN MUCH OF NORTHWESTERN WISCONSIN...WITH LITTLE ADDITIONAL ACCUMULATION IN THE INTERNATIONAL FALLS...GRAND RAPIDS...BRAINERD AND AITKIN AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SNOWFALL SPOTTERS ARE ENCOURAGED TO REPORT THEIR SNOW ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE EITHER BY PHONE OR ESPOTTER. DAP
The national radar mosaic for the moment the first event began.
15 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, January 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 11735, 11736, 11737, 11738, 11739, 11740, 11741, 11742, 11743, 11744, 11745, 11746, 11747, 11748, 11751.